Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2009, 8:27 AM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2009, 8:27 AM MDT (14:27 UTC)
- Expired
- Jul 22, 2009, 11:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1668 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 221427 FFWMAF NMC015-025-221730- /O.NEW.KMAF.FF.W.0049.090722T1427Z-090722T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 827 AM MDT WED JUL 22 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1130 AM MDT * AT 818 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A COMPLEX OF THUNDERSTORMS MOVING THROUGH THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN RIVERS...LOCO HILLS...LAKEWOOD...COTTONWOOD...DAYTON...ATOKA AND ARTESIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...EAGLE CREEK...NORTH SEVEN RIVERS...WALNUT CREEK...COTTONWOOD CREEK...FOURMILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...SHEEP DRAW...MIDDLE SEVEN RIVERS...PENASCO, RIO AND DARK CANYON. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3298 10377 3230 10373 3229 10437 3297 10456 $$
1 follow-up statement
000 WGUS74 KMAF 221438 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 838 AM MDT WED JUL 22 2009 NMC015-025-221730- /O.CON.KMAF.FF.W.0049.000000T0000Z-090722T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA-EDDY- 838 AM MDT WED JUL 22 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT FOR NORTHEASTERN EDDY AND EXTREME WEST CENTRAL LEA COUNTIES... AT 830 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A COMPLEX OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS STREETS IN BOTH ARTESIA AND CARLSBAD HAVE FLOODED WITH UP TO 1 FOOT OF RUNOFF...RESULTING IN STALLED VEHICLES. ARROYOS AND BAR DITCHES HAVE FLOODED...AS WELL. ALMOST 5 INCHES OF RAINFALL HAVE BEEN REPORTED JUST NORTH OF ARTESIA...WHILE RADAR ESTIMATES OF OVER 3 INCHES HAVE BEEN INDICATED EAST OF CARLSBAD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCO HILLS... COTTONWOOD...DAYTON...ATOKA AND ARTESIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...EAGLE CREEK...NORTH SEVEN RIVERS...WALNUT CREEK...COTTONWOOD CREEK...FOURMILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...SHEEP DRAW...MIDDLE SEVEN RIVERS...RIO PENASCO...AND DARK CANYON. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3298 10377 3230 10373 3229 10437 3297 10456 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:57 AM MDT, 30 minutes earlier.
Area forecast discussion, Jul 22, 7:57 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 857 AM CDT WED JUL 22 2009 .UPDATE... UPDATED FORECAST TO INCREASE POPS ACROSS THE NORTHERN HALF OF THE AREA TODAY. && .DISCUSSION... MODELS HAVE HANDLED THE ONGOING MCS PRETTY WELL WITH THE NAM HAVING THE BETTER LOCATION OF THE PRECIP BUT THE GFS HANDLING THE QPF BETTER. HOWEVER THE GFS IS DOING PRETTY WELL IN ALL AREAS NOW SO HAVE UPDATED THE FORECAST BASED ON THE EXPECTED CONTINUATION OF THE MCS ACROSS THE PERMIAN BASIN MAINLY NORTH OF I-20. RAINALL LIKELY ACROSS THE PERMIAN BASIN BUT AREAS FURTHER SOUTH WILL ALSO GET A DECENT CHANCE TO GET SOME RAIN AS WELL. HAVE INCREASED QPF AMOUNTS AND WILL HAVE TO CLOSELY MONITOR FOR POTENTIAL FLOOD WARNINGS. THE RAIN HAS MOVED FAST ENOUGH TO WHERE I FEEL IT IS BEST TO HANDLE WITH FLS STATEMENTS FOR NOW THOUGH SOME AREAS ARE GETTING CLOSE TO MEETING FLASH FLOOD CRITERIA. HENNIG && .PREV DISCUSSION... /ISSUED 659 AM CDT WED JUL 22 2009/ DISCUSSION... SEE 12Z AVIATION DISCUSSION BELOW. AVIATION... CONVECTION CONTINUES ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS REGION THIS MORNING. TAF SITES IN THE ABOVE MENTIONED AREAS STAND THE BEST CHANCE FOR CONVECTION THIS MORNING...SO WE HAVE INCLUDED TEMPO AND/OR PREVAILING CONDITIONS FOR SHRA/TSRA. DAYTIME HEATING SHOULD INITIATE ADDITIONAL CONVECTION THIS AFTERNOON... WHICH COULD AFFECT REMAINING TERMINALS THAT GET LEFT OUT OF THIS MORNING/S ACTIVITY. GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THUNDERSTORM ACTIVITY ALONG WITH MVFR CIGS. ANOTHER ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN AFFECT THE PLAINS OF SOUTHEASTERN NEW MEXICO LATE IN THE CURRENT FORECAST PERIOD. PREV DISCUSSION... /ISSUED 507 AM CDT WED JUL 22 2009/ DISCUSSION... THERE ARE THREE MAIN AREAS OF CONVECTION/CONCERN THIS MORNING. THE FIRST...AND MOST SIGNIFICANT...IS CURRENTLY OVER SOUTHEAST NEW MEXICO WHERE MULTIPLE CELL MERGERS HAVE OCCURRED OVER THE LAST HOUR AND CLOUD TOPS CONTINUE TO RAPIDLY COOL. THE FEATURE DRIVING THIS MCS IS A STRONG VORT MAX DIVING SOUTHEAST THROUGH NM ON THE NORTHEASTERN FRINGE OF THE UPPER RIDGE JUST TO OUR WEST. VERY HEAVY RAINFALL IS OCCURRING OVER CHAVES COUNTY NM. THERE IS LIKELY A SECOND...BUT SLIGHTLY WEAKER...VORT MAX JUST SOUTHWEST OF THE PREVIOUSLY MENTIONED FEATURE OVER SOUTH CENTRAL NM/EXTREME WESTERN TX. THIS IS DEPICTED ON BOTH THE RUC AND GFS. FURTHER SOUTH NEAR THE LOWER TRANS PECOS...CONVECTION IS PRESENT ALONG A QUASI STATIONARY FRONTAL BOUNDARY AND IT IS POSSIBLY BEING SUPPORTED BY YET ANOTHER WEAK MID LEVEL SHORTWAVE TROUGH. A DISSIPATING TREND HAS BEEN NOTED NEAR THIS LATTER AREA SO WE HAVE DECIDED TO DECREASE POPS NEAR THIS AREA AFTER 12Z. HOWEVER...LATER THIS AFTERNOON AND EVENING WE ARE EXPECTING MORE CONVECTION ALONG THE SURFACE BOUNDARY WITH DAYTIME HEATING FROM THE DAVIS MOUNTAINS TO JUST NORTH OF THE BIG BEND. MAXIMUM TEMPS WILL BE TRICKY TODAY DEPENDING ON HOW MUCH/WHERE RAINFALL OCCURS OVER THE REGION FROM NOW UNTIL PEAK HEATING. WITH THE BOUNDARY NOW LOCATED SOUTH OF THE PECOS RIVER VALLEY...UPSLOPE FLOW...CLOUD COVER AND ADDITIONAL RAINFALL EXPECTED...WE HAVE DECIDED TO STAY NEAR OR JUST BELOW THE MAV/S GUIDANCE SINCE IT WAS THE COOLEST. THE GFS SEEMS TO BE HANDLING THIS SCENARIO THE BEST CONSIDERING THE CURRENT SATELLITE/RADAR TRENDS. THEREFORE...AS THE MAIN VORT MAX CONTINUES TO PROGRESS SOUTHEASTWARD TODAY ACROSS LUB/S SOUTHERN CWA...ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP AHEAD OF IT LATER THIS AFTERNOON AND EVENING WITH UPSLOPE FLOW AND A DEEP MOISTURE AXIS IN PLACE. THE CURRENT PWATS VIA LAPS ARE NEAR 1.5 INCHES ACROSS MUCH OF SOUTHWEST TEXAS AND THIS COMBINED WITH SLOW MOVING CELLS COULD RESULT IN A LOCALIZED FLASH FLOODING THREAT ACROSS THE NORTHERN PERMIAN BASIN TONIGHT...ESPECIALLY IF ANOTHER MCS DEVELOPS WITH THE ONSET OF THE NOCTURNAL 850 HPA JET. THE RAIN CHANCES WILL SLOWLY SHIFT EAST WITH THE MAIN FEATURE THURSDAY AND WARMER TEMPS ARE EXPECTED FRIDAY AS HEIGHTS INCREASE FROM THE WEST. THE GFS DOES DEPICT ANOTHER MID LEVEL SHORTWAVE TROUGH WITHIN THE NORTHERLY FLOW MOVING SOUTH ACROSS THE TRANS PECOS REGION INTO THE DAVIS MOUNTAINS DURING THE EARLY EVENING HOURS FRIDAY. AT THE CURRENT MOMENT WE HAVE DECIDED NOT TO MENTION ANY CHANCES FOR THIS AREA...BUT LATE AFTERNOON CONVECTION DOES NOT SEEM OUT OF THE QUESTION FOR THE HIGHER TERRAIN. TEMPS WILL CONTINUE TO WARM THROUGH THE WEEKEND AS THE UPPER RIDGE BUILDS TO OUR WEST AND LOW LEVEL SOUTHERLY FLOW RETURNS. THE WARMEST DAY WILL LIKELY BE SATURDAY WITH HIGHS IN THE UPPER 90S AND MID 100S F AS 850 HPA TEMPS CLIMB INTO THE 30 C RANGE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 84 65 86 69 / 60 60 30 10 CARLSBAD NM 87 69 86 67 / 70 50 30 10 DRYDEN TX 96 74 91 70 / 40 40 20 20 FORT STOCKTON TX 89 70 90 70 / 50 40 30 20 GUADALUPE PASS TX 86 66 83 63 / 50 50 30 10 HOBBS NM 83 66 84 68 / 80 50 30 10 MARFA TX 86 62 82 57 / 50 40 20 10 MIDLAND INTL AIRPORT TX 86 67 85 67 / 60 50 30 10 ODESSA TX 86 67 84 68 / 60 50 30 10 WINK TX 90 73 89 70 / 70 50 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/44
Hazardous weather outlook, Jul 22, 3:35 AM MDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 435 AM CDT WED JUL 22 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 435 AM CDT WED JUL 22 2009 /335 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF THE REGION...ESPECIALLY ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO SOUTH INTO THE TRANS PECOS REGION OF WEST TEXAS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS. RAINFALL SHOULD BE HEAVIEST FROM SOUTHEAST NEW MEXICO INTO THE TRANS PECOS REGION. LOCALLY HEAVY RAINFALL MAY RESULT IN FLASH FLOODING OF LOW-LYING AND NORMALLY FLOOD PRONE AREAS. .DAY TWO...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION...MAINLY THROUGH THURSDAY NIGHT. THE GREATEST CHANCE FOR THUNDERSTORMS WILL SHIFT EAST INTO THE PLAINS ON THURSDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 115 min |
| Jul 21, 8:56 PM MDT | Areal Flood Advisory | MAF | Eddy | 64 min |
| Jul 22, 3:29 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 22, 5:11 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 22, 6:35 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 22, 8:13 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.